Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 78, NWS Cheyenne, WY

June 28, 2003Niobrara County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 28, 2003, 4:41 PM MDT for Niobrara County, Wyoming. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2003, 4:41 PM MDT (22:41 UTC)
Expired
Jun 28, 2003, 5:30 PM MDT
In force
49 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Niobrara County, WY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2003-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2003-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1722 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

735 
WUUS55 KCYS 282241
SVRCYS
WYC027-282330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
440 PM MDT SAT JUN 28 2003

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL NIOBRARA COUNTY IN EAST CENTRAL WYOMING

* UNTIL 530 PM MDT

* AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  IN EXCESS OF 60 MPH 14 MILES NORTHWEST OF LANCE CREEK...OR ABOUT 33
  MILES NORTHWEST OF LUSK...MOVING SOUTHEAST AT 30 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4324 10489 4280 10488 4274 10430 4318 10417

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:30 PM MDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 28, 1:30 PM MDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
130 PM MDT SAT JUN 28 2003

SHORT TERM...SHORTWAVE DROPPING SE IN UPPER FLOW WILL CROSS CWA
THIS EVENING AND EXPECT WDLY SCT SHOWERS AND TSTRMS WITH IT.
PASSAGE OF SHORTWAVE ENERGY WILL INDUCE SFC HIGH TO OOZE SE INTO
NEB AND S DAKOTA SUNDAY MORNING.  WILL DROP MAX TEMPS OVER ERN
PART OF CWA SUNDAY AS CLOUDS LIKELY TO HOLD IN THE MORNING AND
WK UPSLOPE FLOW BEHIND SFC HIGH LIMITS HEATING.  ISOLATED TSTRMS
AGAIN POSSIBLE MAINLY NEAR MTNS SUNDAY AFTN BUT COVERAGE LESS
THAN THIS EVENING WITH BETTER SUPPORT TO THE SOUTH.

LONG TERM...TELECONNECTIONS WITH PERSISTENT NEG ANOMALY AT 100E AS
SHOWN ON UKMO/ECMWF/MRF SUPPORT RIDGING IN CEN US WITH WEAK TROF OVER
WESTERN US ALL NEXT WEEK. MODELS HANDLE THIS WELL EXCEPT MRF WHICH
GOES TOO ZONAL BY END OF WEEK. TREND IS FOR SUMMER TO FINALLY ARRIVE
IN CYS CWA STARTING MONDAY. EXPECT A SLOW MOVING UPPR RIDGE OVER THE
CWA NEXT WEEK FOR WARM DAYTIME TEMPS AND LITTLE CHANCE OF PCPN TUE
THRU THU. A WEAK LEE SFC TROF TUE AND AGAIN WED SHOULD
PRODUCE BREEZY DAYTIME DWNSLP WINDS TO HELP BOOST MAX TEMPS BOTH
DAYS. NOT AS WARM THU AND FRI WITH RIDGE SLIDING EAST AND THICKNESS
VALUES DROPPING.  CAN EXPECT SW UPPR LVL FLW OVR THE CWA WITH AN UPPR
TROF POSITIONING OVR PAC NW BY LATE THU. THIS SHOULD RESULT IN A
SLIGHT CHANCE FOR PM TSTMS ON INDEPENDENCE DAY FOR CYS CWA MAINLY
EAST OF MOUNTAINS AND INTO NEB PANHANDLE. WILL EXPECT THIS TREND TO
CONTINUE INTO NEXT WEEKEND WITH SW UPPER FLOW EXPECTED TO REMAIN
OVER CWA.

.CYS...
WY...NONE.
NE...NONE.

WTP/RAE
Hazardous weather outlook, Jun 28, 10:50 AM MDT, 5 hours 51 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1050 AM MDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS SHOULD DEVELOP BY LATE THIS AFTERNOON
OVER THE HIGHER TERRAIN OF EASTERN WYOMING AND MOVE SOUTHEAST OVER
THE EASTERN WYOMING PLAINS AND THE NEBRASKA PANHANDLE THROUGH THIS
EVENING.  A FEW OF THE STORMS COULD PRODUCE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED LATE DAY SHOWERS AND THUNDERSTORMS WILL RE-DEVELOP LATE
SUNDAY AFTERNOON AND CONTINUE INTO THE EVENING MAINLY OVER FAR
SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA PANHANDLE.

DRY WEATHER AND SUMMERLIKE TEMPERATURES RETURN FOR THE START OF NEXT
WEEK AS A RIDGE OF HIGH PRESSURE BUILDS OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

RE

Nearby

Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.